You may have come across the title of the book ‘Eats, shoots and leaves’ or ‘eats shoots and leaves’ by Lynne Truss, which encapsulates how punctuation changes the meaning of a sentence.
A comma makes a world of difference to the understanding of these four words and can deliver a completely different message. The same can happen with patients in the medical world, where a confident explanation can make a world of difference to the outcome of a problem.
I once went to my GP about my difficulty breathing through my nose that I have had for most of my life – feeling bunged up, difficulty sleeping and general sniffles. I’ve always had a deviated septum (bent nose) since I was a child. The GP identified ‘inflammation’ in my nose and prescribed a steroid nasal spray. I left the GP surgery feeling sceptical and unsatisfied.
Two years on, I have been encouraged by family to seek a second opinion, as my problem has now become somewhat of an issue. I was even beginning to think that I may need surgery to correct it.
This time, the doctor delivered a plan with confidence in which he prescribed a steroid nasal spray (same as the Doctor before) with clear instructions about how often, how to use the spray and how it works. He discussed expectations about the treatment, and more than two weeks on, I have to say I am feeling better for it and my breathing has improved slightly (it is still early days!)
My point of this blog is that the same message can be delivered well or poorly ultimately effecting the outcome.
This can happen in my line of work too. Patients given reasonable advice from one practitioner, may not correctly execute the advice because of poor explanation or misunderstanding, which can delay resolution of the problem.
If you feel that you have been given advice by another practitioner but it is not working and your problem has not resolved, come and see where we can cross the t’s, dot the i’s and put the commas in the right place!
Nathan the Osteopath
Your effective, professional, personified painkiller (without the side effects!)